Newspaper article The Florida Times Union

Hair Loss Should Be Evaluated

Newspaper article The Florida Times Union

Hair Loss Should Be Evaluated

Article excerpt

Question: I'm a 30-year-old female who for the past year has been losing hair in certain areas of the scalp. It's accompanied by on-and-off itching. The doctor suggests diprolene, but I'm wondering if this really gets to the root of the problem. Can I expect this condition to continue until I'm bald?

E. Caldwell Orange Park

Answer: Hair loss, or alopecia, of any significant duration should be properly evaluated by a physician. Reversible causes can be identified by combining a careful look at recent or chronic illnesses and reviewing a patient's prescription and over-the-counter medications. Beta-blockers, anticholesterol drugs including statins and blood thinners are a few examples of medications that can contribute to hair loss. A physical exam and simple laboratory work should follow. A complete blood count, thyroid profile, fungal studies and a scalp biopsy provide essential information and can be performed on the first visit.

Assuming that all such studies are negative, you seem to be describing "alopecia areata," a condition in which one or more round patches of hair are lost for variable periods of time. It is a result of a combination of stress and-or an autoimmune response in the scalp. Steroids can be used topically or by local injections to involved areas. Diprolene is one of the more potent topical steroids and comes in the form of cream, ointment or solution. It may be used at the same time as Minoxidil preparations. Most importantly, don't ignore the problem. It can be progressive.

Richard S. Greene, M.D. Skin and Cancer Associates Center for Dermatology Plantation

Q: My question is about restless legs. Nobody seems to know much about it. Can you help me understand this problem and what I can do about it?

Dottie Krause Jacksonville

A: Restless legs syndrome is a disorder that affects up to 5 percent of the population. The symptoms can affect one or both legs and consist of unpleasant sensations, such as a feeling of pins and needles, creeping, crawling, tingling and pain. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.